Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 3, NWS Birmingham, AL

January 3, 2000Colbert County, Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2000, 5:51 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 3, 2000, 5:51 PM CST (23:51 UTC)
Expired
Jan 3, 2000, 6:30 PM CST
In force
39 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Colbert County, AL, Lauderdale County, AL

What was reported inside it

TimeReportWhereRemark
Jan 3, 6:00 PM CSTThunderstorm Wind 60 ECountywide, ALWind damage to structures and trees occurred in several locations throughout the county. A barn and a trailer were damaged in the Lexington area. Numerous large oak trees were blown down in the Bluff View Shores area. A Wendy's restaurant in Florence lost i

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBMX 032353 COR
SVRBHM
ALC033-077-040030-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED EXPIRE TIME TO 630
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 PM CST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 630 PM CST.

* AT 551 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 20 MILES WEST OF
  CHEROKEE...OR ABOUT 11 MILES NORTHWEST OF BELMONT...MOVING
  NORTHEAST AT 80 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY 4INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:36 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 3, 3:36 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST MON JAN 3 2000

MODELS IN GENERAL AGREEMENT WITH FULL LATITUDE TROUGH MOVING ACROSS FA
THROUGH THE PERIOD WITH STRONG SHORT WAVES RIDING AROUND THE BASE.
STRONG SOUTHERLY WINDS HAVE PUMPED GULF MOISTURE ACROSS THE FA WITH DEW
POINTS INTO THE 60S AREAWIDE. LARGE SCALE LIFT...INCREASING WINDS AT
NEARLY ALL LEVELS...AND SHEAR/HELICITY VALUES SHOULD LEAD TO WATCH
ACROSS W AND NW AL BY THIS EVENING...WORDED ZONES FOR POSSIBLE SEVERE.
THE MODELS SLIGHTLY DIFFER ON THE INSTABILITY PARAMETERS AND HAVE NOT
HANDLED TO WELL PREVIOUS RUNS...BUT BELIEVE STRONG STORMS ARE POSSIBLE
AT LEAST AS FAR EAST AS I-65 AND N OF I-20 OVERNIGHT. FRONT SHOULD BE
NEAR A CHA-BHM-MOB LINE BY 12Z TUE. THEREFORE TEMPS A BIG PROBLEM. WENT
ABOVE MOS ON LOWS MOST PLACES. TEMPS SHOULD BE STEADY OR FALLING AS
STRONG COLD AIR ADVECTION MOVES IN BEHIND FRONT TUE.

PRELIM NUMBERS...
HSV EB 050/050 024/041 029 75+300
BHM EB 055/055 025/046 030 75+300
MGM WB 061/062 029/050 030 757600=

.BHM...NONE.

In the hours before

Special weather statement, Jan 3, 2:26 PM CST, 3 hours 25 minutes before
ALZ001>038-040>050-040045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CST MON JAN 3 2000

THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

...POTENTIAL FOR SEVERE STORMS OVER NORTH AND WEST ALABAMA THIS
AFTERNOON AND TONIGHT...

A TORNADO WATCH IS IN EFFECT FOR LAUDERDALE AND COLBERT COUNTY
UNTIL 7 PM THIS EVENING.

THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT GENERALLY NORTH AND WEST
OF A LINE FROM FORT PAYNE TO BIRMINGHAM TO THE STATE LINE EAST OF
MERIDIAN MISSISSIPPI.  THE GREATEST THREAT OF SEVERE WEATHER
WILL BE BETWEEN 3 PM AND MIDNIGHT...BUT THERE IS A POSSIBILITY THAT
STRONG STORMS COULD CONTINUE ALL NIGHT.

SEVERE WEATHER POTENTIAL INCLUDES...DAMAGING WIND GUSTS...LARGE HAIL
AND ISOLATED TORNADOES.  THE TORNADO THREAT IS GREATEST OVER NORTHWEST
ALABAMA.

.PLANNING...
SPOTTER NETWORKS AND EMERGENCY MANAGEMENT CENTERS IN NORTHWEST ALABAMA
SHOULD ACTIVATE IMMEDIATELY.  ELSEWHERE...REMAIN ALERT FOR CHANGING
CONDITIONS THIS AFTERNOON AND INTO TONIGHT.  PLAN FOR THE POTENTIAL OF
SEVERE STORMS CONTINUING UNTIL AROUND MIDNIGHT...BUT POSSIBLY LATER.

TUESDAY...
STORMS MAY REDEVELOP TUESDAY MORNING FURTHER TO THE EAST AND SLOUTH...
AND THERE IS A SLIGHT RISK THAT THEY WILL AGAIN BECOME SEVERE
DURING THE DAY SOUTHEAST OF A LINE FROM ANNISTON TO SELMA...INCLUDING
THE MONTGOMERY METRO AREA AND THE CITIES OF TUSKEGEE...AUBURN AND
TROY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 4:52 PM CSTSevere Thunderstorm WarningBMXFranklin, Marion38 min
Jan 3, 4:52 PM CSTSevere Thunderstorm WarningBMXLamar38 min
Jan 3, 5:32 PM CSTTornado WarningBMXMarion28 min
Jan 3, 5:33 PM CSTTornado WarningBMXFranklin27 min
Jan 3, 5:55 PM CSTTornado WarningBMXSumter50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.